New Mexico, 2009

Hail in New Mexico, September 17, 2009

September 17, 2009 · NWS EPZ · 3 events in 1 county or zone

Low level moist easterly flow under west-southwest flow aloft was sufficient to produce thunderstorms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Low level moist easterly flow under west-southwest flow aloft was sufficient to produce thunderstorms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 17, 1:53 PM MST, 10 minutes earlier.

Area forecast discussion, Sep 17, 1:53 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
253 PM MDT THU SEP 17 2009

.SYNOPSIS...
UPPER LOW NORTHWEST OF SILVER CITY WILL CONTINUE TO FORM WIDESPREAD
SHOWERS AND THUNDERSTORMS TONIGHT ACROSS THE BORDERLAND. THE RISK OF
HAIL AND STRONG WINDS WILL CONTINUE...ALONG WITH LOCAL FLOODING. ON
FRIDAY THE LOW MOVES TOWARDS EAST CENTRAL NEW MEXICO BUT WILL STILL
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP OVER OUR AREA. THE LOW
MOVES INTO THE SOUTHERN PLAINS ON SATURDAY AS DRIER NORTHWEST FLOW
SETS UP OVER THE BORDERLAND. THIS DRY NORTH TO NORTHWEST FLOW WILL
PERSIST INTO MID WEEK OF NEXT WEEK...KEEPING THE AREA DRY AND
SEASONABLY COOL.

&&

.DISCUSSION...
LOOKS LIKE ANOTHER ACTIVE NIGHT AS UPPER LOW OVER FAR EAST-CENTRAL
ARIZONA CONTINUES TO DEVELOP THUNDERSTORMS. WV IMAGERY SHOWING
SEVERAL WEAK TROUGHS ROTATING AROUND IT AND OVER SOUTHERN NEW
MEXICO...BUT LOOKS LIKE MAIN VORT TROUGH EXTENDING SOUTHWEST FROM
LOW AND SHOULD ROTATE INTO THE WESTERN CWA NEXT COUPLE OF HOURS.
COMBINED WITH ABUNDANT SUNSHINE...EXPECT THE WEST/NORTHWEST TO
BECOME MOST ACTIVE NEXT COUPLE OF HOURS...WITH THIS ACTIVITY
SHIFTING EAST LATE NIGHT. CONDITIONS STILL FAVORABLE FOR LARGE HAIL
FORMATION TONIGHT...INCLUDING GOOD WIND SHEAR AND LOW WET BULB ZEROS
WHICH LOOK TO BE EVEN LOWER TONIGHT THAN LAST NIGHT.

UPPER LOW WILL MOVE OFF TOWARD EAST CENTRAL NEW MEXICO FRIDAY
AFTERNOON. THIS SHOULD ALLOW SOME DECREASE IN THUNDERSTORM COVERAGE
BUT STILL IN SCATTERED CATEGORY ON THE WHOLE. SACS MAY SEE THE BEST
COVERAGE AS AREA STILL NEAR UPPER LOW AND ASSOCD COLD POOL. UPPER
LOW CONTINUES INTO THE SOUTHERN PLAINS ON SATURDAY AS UPPER RIDGE
OVER THE WEST COAST STRENGTHENS. THIS WILL USHER IN DRIER NORTHWEST
FLOW...THOUGH ENOUGH MOISTURE REMAINS AT LOWER LEVELS FOR ISOLATED
THUNDERSTORMS SUNDAY AND MONDAY. BY TUESDAY AND WEDNESDAY DRY
NORTHERLY FLOW IS WELL IN PLACE FOR MOSTLY CLEAR DAYS AND NO CHANCE
OF RAIN. GFS AND ECMWF STILL NOT IN AGREEMENT WITH HANDLING THE
UPPER LOW OVER THE PLAINS PRODUCING THIS FLOW. GFS KEEPS LOW OVER
WESTERN KANSAS/EASTERN COLORADO FOR A DRY BUT COOL PERIOD. OLD ECMWF
WANTED TO RETROGRADE UPPER LOW BACK TO ARIZONA...WHICH WOULD MEAN A
WET PATTERN. QUICK LOOK AT NEW ECMWF THOUGH SHOWS IT MUCH CLOSER TO
THE GFS SOLUTION. PATTERN DOES DROP SIGNIFICANT COLD FRONT DOWN TO
AREA MONDAY NIGHT AND TUESDAY. DONT EXPECT MUCH WEATHER FROM THIS
BUT WILL KEEP THINGS QUITE COOL.

&&

.AVIATION...VALID..18/00Z-19/00Z...
SHOWERS AND THUNDERSTORMS WILL CAUSE AREAS OF IFR AND MVFR CONDITIONS
TONIGHT AND FRIDAY WITH LOCALLY HEAVY RAIN...LOW CEILINGS...AND LOW
VISIBILITY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.FIRE WEATHER...
MOIST AIR FLOWING IN FROM THE EAST AND AN AREA OF LOW PRESSURE ALOFT
CROSSING SOUTHERN NEW MEXICO WILL GENERATE SHOWERS AND THUNDERSTORMS
WITH LOCALLY HEAVY RAIN TONIGHT INTO THE WEEKEND. A FRONT THAT MOVED
ACROSS THE AREA FROM THE EAST WEDNESDAY BROUGHT COOLER AND WETTER
WEATHER THAT WILL CONTINUE AT LEAST THROUGH SATURDAY. SCATTERED
SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT AND FRIDAY WITH HEAVY
RAIN AND THE POTENTIAL FOR FLASH FLOODING. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING. AFTERNOON
TEMPERATURES BELOW NORMAL THE NEXT COUPLE OF DAYS WITH HUMIDITY IN
THE 40S AND 50S EVEN ACROSS THE DESERT LOWLANDS...HUMIDITY CLIMBING
INTO THE 90 PERCENT RANGE EACH NIGHT. HIGH PRESSURE DEVELOPING OVER
THE WESTERN U.S. MAY BRING DRIER AND WARMER AIR TO OUR REGION BY
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 61  77  60  81  62 /  50  40  30  20  20
SIERRA BLANCA TX        54  76  55  79  56 /  40  40  30  20  20
LAS CRUCES              58  77  57  81  59 /  60  40  30  20  20
ALAMOGORDO              58  75  56  79  56 /  50  50  30  20  20
CLOUDCROFT              40  54  39  59  37 /  40  50  30  30  20
TRUTH OR CONSEQUENCES   57  75  55  78  57 /  60  50  30  20  20
SILVER CITY             51  71  51  75  50 /  60  40  30  20  20
DEMING                  57  76  55  80  58 /  60  40  30  20  20
LORDSBURG               57  76  55  80  58 /  60  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NMZ022>025-
     030>032.

TX...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR TXZ055-056.

&&

HEFNER/PARK
Hazardous weather outlook, Sep 17, 10:22 AM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1122 PM MDT THU SEP 17 2009

NMZ022>025-030>032-TXZ055-056-181930-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1122 PM MDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS EXPECTED AGAIN. MAIN THREATS WILL BE LARGE
HAIL AND STRONG WINDS. LOCAL FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS AGAIN ON FRIDAY WITH SOMEWHAT LESS
POSSIBILITY FOR HAIL AND STRONG WINDS. THUNDERSTORMS SHOULD TAPER TO
ISOLATED ON SATURDAY AND THEN LITTLE TO NO CHANCE OF THUNDERSTORMS
FROM SUNDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAZARDOUS WEATHER VIA OUR 800 NUMBER OR TO
LOCAL LAW ENFORCEMENT.

The radar

The Tucson radar (KEMX), 222 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grant

When
September 17, 2:03 PM MST to 2:05 PM MST
Where
Grant County, 1.35 mi ESE of Buckhorn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.020, -108.680

Hail, Grant

When
September 17, 4:05 PM MST to 4:10 PM MST
Where
Grant County, 4.06 mi WNW of Slvr City Turner Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.760, -108.340

Hail, Grant

When
September 17, 4:50 PM MST to 4:55 PM MST
Where
Grant County, 1.81 mi SW of Slvr City Turner Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.710, -108.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198232, 198235, 198234.